Iowa, 2012

Hail and Damaging Winds in Iowa, July 25, 2012

July 25, 2012 · NWS DMX · 61 events in 22 counties and zones

A very hot airmass was in place over Iowa, though it was capped through the daytime hours. High temperatures reached the mid to upper 90s in the north and 100 to 108 across the south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$490,000
Crop damage
$305,000
Events
61

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very hot airmass was in place over Iowa, though it was capped through the daytime hours. High temperatures reached the mid to upper 90s in the north and 100 to 108 across the south. A cold front moved into northwest Iowa during the afternoon. Dewpoint temperatures pooled along the front to the 65 to 70 degree range. The atmosphere became unstable with the lifted index falling to around -5 C and CAPE increasing to between 2000 and 4000 J/kg. CAPE in the -10 to -30 C layer of the atmosphere was between 400 and 700 J/kg, but the freezing level was around 15,000 feet and shear 20 kts or less. Precipitable water values were high at around 2 inches. The primary mode of severe weather was high winds. A line of thunderstorms formed along the cold front during the early evening hours, rapid intensification once they broke through the cap. The storms became cold pool dominated by mid evening with the outflow boundary leading the storms by about 30 miles. Most of the storms produced winds of 50 to 60 MPH, with a few gusts of 65 to 75 MPH. The highest winds were in Carroll and Poweshiek Counties. Downdraft CAPE was between 1200 and 1800 J/kg. There was little tornado threat with the LCL between 2500 and 3500 meters. There were a few reports of hail, but most of the hail was under an inch in diameter and not a primary event. One report of golf ball size hail was received from the Ruthven area in Palo Alto County. Winds caused numerous power outages and also damaged many trees. As a storm moved through Boone County, the Central Iowa Expo building was flattened. It was under construction with three sides of the building completed. High winds at the Ames Airport flipped a plane over from the same storm that moved through Boone County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 25, 2:37 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 25, 2:37 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
337 PM CDT WED JUL 25 2012

.SHORT TERM /TONIGHT/...
MAIN FORECAST CONCERN IS WITH TIMING OF COLD FRONT AND CONVECTION
POTENTIAL THIS EVENING INTO THE OVERNIGHT HOURS. NAM/RAP SEEM TO
HAVE A DECENT HANDLE ON INITIATION OF CONVECTION AND LEANED TOWARD
TIMING OF FRONT/POPS. THE 16Z HRRR HAS SOME ISOLATED CONVECTION
DEVELOPING B/T 22-00Z BUT THINKING CAP IS STILL TOO STRONG FOR MUCH
CONVECTION TO GET GOING UNTIL AFTER 00Z. REALLY CUT BACK ON POPS
UNTIL AFTER 00Z OVER THE CENTRAL AND SOUTHEAST CWA. THE 12Z 4.0KM
WRF MODEL RUNS FROM NSSL AND NCEP BOTH HAVE VERY SPOTTY PRECIP
THROUGH TONIGHT...AND SORT OF LIGHTS UP THE FRONT SOUTH OF
INTERSTATE 80 AFTER 02Z THURSDAY. HAVE LOW CONFIDENCE WITH ANY
WIDESPREAD SIGNIFICANT CONVECTION TONIGHT. MODELS FORECASTING PW
VALUES NEAR 2 INCHES GENERALLY ALONG THE FRONT...AND 1-1.5 INCHES
BEHIND IT. HOWEVER...WITH SUCH SPOTTY CONVECTION AND LOWERED QPF
AMOUNTS TO LESS THAN A HALF INCH THROUGHOUT THE FORECAST
AREA...ESPECIALLY WITH SUCH HIGH BASED CONVECTION. PLENTY OF SURFACE
BASED INSTABILITY...BUT LITTLE IF ANY EFFECTIVE SHEAR AVAILABLE...AS
WELL AS FORCING OTHER THAN THE FRONTAL BOUNDARY TONIGHT. THINKING
MAIN SEVERE THREAT WILL BE WINDS WITH THE DRY AIRMASS PRESENT.

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
LARGE SCALE MAINLY POST FRONTAL FORCING SHOULD BE JUST EXITING
FORECAST AREA BY THE START OF THE PERIOD SO ANY LINGERING
PRECIP...IF ANY...SHOULD BE MOVING INTO MO AND IL.  FORECAST DRY
AFTER 15Z.  PREVIOUS FORECAST HAD LOW POPS BRUSHING NERN IA BY LATE
AFTERNOON BUT CANNOT REALLY FIND ANY SUPPORT FOR THIS WITH LIMITED
FORCING AND INSUFFICIENT MOISTURE...AND EVEN THAT LOOKS TO BE POST
00Z.  UPSTREAM NRN PLAINS AIRMASS WILL GRADUALLY PASS THROUGH IA
DURING THE DAY BUT DEEP NW FLOW AND MIXING WILL STILL ALLOW
CENTRAL/SRN HIGHS TO REACH LOW/MID 90S BY AFTERNOON.  DO NOT
ANTICIPATED ENOUGH PRECIP TONIGHT TO AFFECT THAT.  BLEND OF SREF/NAM
SOUNDINGS SEEMS REASONABLE.

NRN PLAINS SURFACE RIDGE WILL RETURN IA TEMPS TO NORMAL FOR FRI WITH
CONTINUED DRY WEATHER AS GREAT LAKES SHORT WAVE DEPARTS.  THIS WILL
BE FOLLOWED BY AN EXTENDED PERIOD OF ROCKIES AND HIGH PLAINS
RIDGING...RIGHT INTO WED AND BEYOND...LEAVING IA WITH WARM BUT NOT
EXTREME TEMPS AND LOW END PRECIP POTENTIAL.  CHANCES INCREASE
SOMEWHAT THIS WEEKEND AS SHORT WAVE TOPS THE RIDGE INCREASING
FORCING...ESPECIALLY THERMODYNAMIC...BY SAT.  THIS WEAK FORCING
LINGERS INTO SUN...AND POSSIBLY EARLY MON LEADING TO SEVERAL DAYS
WORTH OF CHANCE POPS.  MODELS CONTINUE TO DABBLE IN WEAK QPF EVENTS
AFTER THIS TIME...BUT THERE IS REALLY NO CONSISTENT FORCING FEATURE
TO LATCH ONTO SO HAVE LEFT MON NIGHT-WED DRY AT THIS POINT.

REGARDING TEMPS..ONLY REAL CONCERN IS LOW CONFIDENCE FORECAST
SATURDAY.  QUESTIONS ON HOW MUCH WE WILL MIX IN NEW REGIME WITH
LIGHT WINDS.  HAVE PRETTY MUCH MIXED THINGS OUT TO 900-850MB OR
MORE...MIXING SEASONALLY...BUT FEEL NAM IS UNDERDONE WHICH SEEMS TO
BE THE CASE AT TIMES IN WEAK FLOW.

&&

.AVIATION...25/18Z
STRONG SOUTHWEST FLOW AND DEEP MIXING WILL CONTINUE AHEAD OF THE
COLD FRONT THROUGH THE LATE AFTERNOON/EARLY EVENING. HAVE LOW
CONFIDENCE WITH TIMING AND LOCATION OF CONVECTION WITH THE FRONT
MOVING THROUGH. LATEST 4.0KM WRF-NMM SUGGEST SPOTTY CONVECTION ALONG
AND BEHIND THE FRONT...SO JUST HAVE MENTION OF VCTS ATTM.
OTHERWISE...WINDS BEGIN TO MIX AGAIN OUT OF THE WEST NORTHWEST
TOMORROW LATE IN THE MORNING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT
ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CLARKE-
CRAWFORD-DALLAS-DAVIS-DECATUR-GREENE-GUTHRIE-HAMILTON-JASPER-LUCAS-
MADISON-MAHASKA-MARION-MONROE-POLK-RINGGOLD-SAC-STORY-TAYLOR-UNION-
WAPELLO-WARREN-WAYNE-WEBSTER

HEAT ADVISORY UNTIL 7 PM CDT
BLACK HAWK-BREMER-BUTLER-FRANKLIN-GRUNDY-HARDIN-HUMBOLDT-MARSHALL-
POCAHONTAS-POWESHIEK-TAMA-WRIGHT

&&

SHORT TERM/AVIATION...PODRAZIK
LONG TERM...SMALL
Hazardous weather outlook, Jul 25, 4:47 AM CST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
547 AM CDT WED JUL 25 2012

IAZ004>007-015>017-261100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
547 AM CDT WED JUL 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THE EVENING. SOME
STORMS MAY BE SEVERE WITH HIGH WIND THE PRIMARY THREAT. THERE IS A
LOW CHANCE FOR LARGE HAIL AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED PERIODICALLY FROM LATE
SATURDAY NIGHT THOUGH MONDAY. SOME SEVERE WEATHER IS
POSSIBLE...BUT WIDESPREAD SEVERE WEATHER IS NOT LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED FROM THIS AFTERNOON AND EVENING
BETWEEN 300 PM AND 900 PM.

IAZ023>028-037>039-049-050-062-261100-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-
BLACK HAWK-MARSHALL-TAMA-POWESHIEK-
547 AM CDT WED JUL 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

SCATTERED THUNDERSTORMS ARE EXPECTED FROM LAST THIS AFTERNOON
THROUGH TONIGHT. SOME STORMS MAY BE SEVERE WITH HIGH WINDS THE
PRIMARY THREAT. A FEW STORMS MAY PRODUCE LARGE HAIL AS WELL.

GUSTY SOUTHWEST WINDS OF 10 TO 20 MPH...WITH HIGHER
GUSTS...COMBINED WITH LOW HUMIDITY AND DRY CONDITION WILL RESULT
IN ENHANCED FIRE CONDITIONS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED PERIODICALLY FROM LATE
SATURDAY NIGHT THOUGH MONDAY. SOME SEVERE WEATHER IS
POSSIBLE...BUT WIDESPREAD SEVERE WEATHER IS NOT LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING
BETWEEN 300 PM AND 1100 PM.

IAZ033>036-044>048-057>061-070>075-081>086-092>097-261100-
SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
547 AM CDT WED JUL 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT ADVISORY IS IN EFFECT FOR THE AREA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

SCATTERED THUNDERSTORMS ARE EXPECTED FROM LAST THIS AFTERNOON
THROUGH TONIGHT. SOME STORMS MAY BE SEVERE WITH HIGH WINDS THE
PRIMARY THREAT. A FEW STORMS MAY PRODUCE LARGE HAIL AS WELL.

GUSTY SOUTHWEST WINDS OF 10 TO 20 MPH...WITH HIGHER
GUSTS...COMBINED WITH LOW HUMIDITY AND DRY CONDITION WILL RESULT
IN ENHANCED FIRE CONDITIONS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED PERIODICALLY FROM LATE
SATURDAY NIGHT THOUGH MONDAY. SOME SEVERE WEATHER IS
POSSIBLE...BUT WIDESPREAD SEVERE WEATHER IS NOT LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 300 PM AND MIDNIGHT.

In the hours before

Special weather statement, Jul 25, 4:36 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
536 PM CDT WED JUL 25 2012

IAZ004-252300-
EMMET-
536 PM CDT WED JUL 25 2012

AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF ESTHERVILLE...MOVING EAST AT 30
MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  ESTHERVILLE...        WALLINGFORD...        GRUVER...
  DOLLIVER...           ESTHERVILLE AIRPORT...

STAY ALERT IN CASE A WARNING IS NEEDED FOR THIS STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

JUNGBLUTH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

49 thunderstorm wind, 11 hail, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Emmet

When
July 25, 5:17 PM CST
Where
Emmet County, 1.71 mi SE of Estherville
Reported by
Emergency Manager
Coordinates
43.400, -94.830

Minor street flooding reported with wind gusts to 35 MPH and frequent cloud to ground lightning.

Hail, Palo Alto

When
July 25, 5:23 PM CST
Where
Palo Alto County, 6.3 mi N of Ruthven
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
43.220, -94.900

Hail, Palo Alto

When
July 25, 5:36 PM CST
Where
Palo Alto County, 2.89 mi NE of Depew
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
43.210, -94.510

Thunderstorm Wind, Kossuth

When
July 25, 6:05 PM CST
Where
Kossuth County, Algona
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.070, -94.230

Thunderstorm Wind, Kossuth

When
July 25, 6:10 PM CST
Where
Kossuth County, 0.69 mi N of Algona Muni Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
43.080, -94.270

Hail, Palo Alto

When
July 25, 6:11 PM CST
Where
Palo Alto County, 0.86 mi SW of West Bend
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Public
Coordinates
42.960, -94.460

Hail, Kossuth

When
July 25, 6:20 PM CST
Where
Kossuth County, 1.01 mi W of Algona
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
Amateur Radio
Coordinates
43.070, -94.250

Thunderstorm Wind, Kossuth

When
July 25, 6:20 PM CST
Where
Kossuth County, 0.86 mi SW of Algona
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
43.060, -94.240

Branches blown down by high winds.

Thunderstorm Wind, Carroll

When
July 25, 6:35 PM CST
Where
Carroll County, 0.51 mi W of Carroll Neu Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
42.050, -94.790

Thunderstorm Wind, Humboldt

When
July 25, 6:35 PM CST
Where
Humboldt County, 0.69 mi S of Brock Ranch Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.810, -94.050

Large six to eight inch diameter tree branches down. Dime size hail also reported.

Thunderstorm Wind, Carroll

When
July 25, 6:37 PM CST
Where
Carroll County, 0.69 mi S of Glidden
Measured
44 kt (51 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.060, -94.730

Small limbs were breaking with winds estimated of 50 MPH.

Thunderstorm Wind, Carroll

When
July 25, 6:37 PM CST
Where
Carroll County, 1.03 mi E of Carroll
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
42.070, -94.860

Widespread damage throughout the town of Carroll. Numerous branches, power lines, and street signs down.

Thunderstorm Wind, Carroll

When
July 25, 6:40 PM CST
Where
Carroll County, Breda
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
42.180, -94.980

Multiple branches down throughout the town of Breda. Generally an inch in diameter.

Thunderstorm Wind, Webster

When
July 25, 6:45 PM CST
Where
Webster County, 2.31 mi NNW of (Fod)ft Dodge Muni A
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.580, -94.200

Tree branches of six to eight inches in diameter were down. Numerous other branches broken in town.

Thunderstorm Wind, Carroll

When
July 25, 6:48 PM CST
Where
Carroll County, 0.86 mi NE of Carroll
Measured
55 kt (63 mph) measured gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
42.080, -94.870

Thunderstorm Wind, Calhoun

When
July 25, 6:49 PM CST
Where
Calhoun County, Lohrville
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Crop damage
$15,000
Reported by
AWOS
Coordinates
42.270, -94.550

Big limbs down everywhere. Casey's diesel pump blown over and laying on its side. A tree was laying on top of a car. Some crop damage also reported.

Thunderstorm Wind, Calhoun

When
July 25, 6:53 PM CST
Where
Calhoun County, Rockwell City
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.400, -94.630

Branches and power lines down in the area.

Hail, Hancock

When
July 25, 6:55 PM CST
Where
Hancock County, 1.01 mi E of Britt
Measured
1 in hail
Property damage
$10,000
Crop damage
$50,000
Reported by
State Official
Coordinates
43.100, -93.800

Crop damage in Britt and street signs down in town.

Thunderstorm Wind, Wright

When
July 25, 6:55 PM CST
Where
Wright County, 0.87 mi WSW of Eagle Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.664, -93.915

Six to 8 inch diameter limbs down.

Thunderstorm Wind, Carroll

When
July 25, 6:55 PM CST
Where
Carroll County, 0.79 mi E of Carroll
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Crop damage
$50,000
Reported by
State Official
Coordinates
42.071, -94.865

Power lines down in Carroll. Large branches down, causing damage to a house porch.

Thunderstorm Wind, Carroll

When
July 25, 6:55 PM CST
Where
Carroll County, 0.51 mi E of Lanesboro
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Crop damage
$50,000
Reported by
State Official
Coordinates
42.180, -94.690

Power lines down.

Hail, Carroll

When
July 25, 6:55 PM CST
Where
Carroll County, Breda
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
State Official
Coordinates
42.180, -94.980

One inch hail was reported along with crop damage.

Thunderstorm Wind, Carroll

When
July 25, 7:00 PM CST
Where
Carroll County, 3.49 mi N of Arcadia
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
42.130, -95.040

A few three foot diameter trees were downed. A 30 foot long camper attached to a truck was blown over. Several crops damaged.

Thunderstorm Wind, Greene

When
July 25, 7:00 PM CST
Where
Greene County, 0.85 mi SSE of Jefferson
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.008, -94.376

One and one half foot diameter trees down and corn flattened.

Hail, Wright

When
July 25, 7:03 PM CST
Where
Wright County, 0.51 mi W of Belmond
Measured
1 in hail
Property damage
$1,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.850, -93.610

Nickle to quarter size hail and 50 MPH winds.

Hail, Wright

When
July 25, 7:08 PM CST
Where
Wright County, 0.51 mi W of Belmond
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.850, -93.610

Thunderstorm Wind, Webster

When
July 25, 7:10 PM CST
Where
Webster County, 0.51 mi E of Gowrie
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.280, -94.290

Many tree branches down in town, some blocking streets. Amstar sign just hanging to its base. Winds were estimated of 70 MPH.

Thunderstorm Wind, Carroll

When
July 25, 7:10 PM CST
Where
Carroll County, 0.69 mi S of Lidderdale
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.120, -94.780

Multiple four to six inch diameter branches down.

Thunderstorm Wind, Webster

When
July 25, 7:10 PM CST
Where
Webster County, 1.23 mi SE of Farnhamville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.270, -94.380

Tree branches blown down.

Thunderstorm Wind, Webster

When
July 25, 7:12 PM CST
Where
Webster County, 0.51 mi E of Gowrie
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.280, -94.290

Branches broken by winds in the city park.

Hail, Wright

When
July 25, 7:15 PM CST
Where
Wright County, 0.86 mi SW of Belmond
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.840, -93.610

Thunderstorm Wind, Boone

When
July 25, 7:15 PM CST
Where
Boone County, 0.86 mi SW of Boxholm
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
42.170, -94.110

Winds of 60 to 65 MPH were estimated in Boxholm. Multiple three to four inch diameter tree limbs down. Several transformers blown.

Thunderstorm Wind, Madison

When
July 25, 7:27 PM CST
Where
Madison County, 0.86 mi SE of Earlham
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.490, -94.120

Reported by the Earlham police department.

Thunderstorm Wind, Cerro Gordo

When
July 25, 7:30 PM CST
Where
Cerro Gordo County, 0.86 mi SW of Thornton
Measured
57 kt (66 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
42.940, -93.390

Lots of trees down, including one on fire. A few windows were also broken.

Thunderstorm Wind, Boone

When
July 25, 7:31 PM CST
Where
Boone County, 0.86 mi SW of Boxholm
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
42.170, -94.110

Tree limbs of three to four inches in diameter down.

Thunderstorm Wind, Boone

When
July 25, 7:31 PM CST
Where
Boone County, 0.69 mi N of Ogden
Measured
52 kt (60 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
42.040, -94.030

Emergency Manager estimated winds of 60 MPH. Central Iowa Expo building was destroyed.

Thunderstorm Wind, Marshall

When
July 25, 7:37 PM CST
Where
Marshall County, 4.14 mi NE of Haverhill
Measured
56 kt (64 mph) measured gust
Property damage
$5,000
Crop damage
$10,000
Reported by
Storm Chaser
Coordinates
41.990, -92.910

Sustained winds of 65 MPH measured with an anemometer. Penny size hail also reported.

Thunderstorm Wind, Polk

When
July 25, 7:39 PM CST
Where
Polk County, 1.24 mi SW of Polk City
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.758, -93.738

Thunderstorm Wind, Webster

When
July 25, 7:40 PM CST
Where
Webster County, 0.69 mi S of Callender
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.360, -94.300

Several five inch diameter tree limbs down throughout Callendar.

Thunderstorm Wind, Franklin

When
July 25, 7:40 PM CST
Where
Franklin County, 8.29 mi N of Alexander
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.920, -93.470

Corn bins were blown onto the road.

Thunderstorm Wind, Story

When
July 25, 7:40 PM CST
Where
Story County, 0.69 mi N of Maxwell
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.890, -93.400

Power was knocked out in Maxwell.

Thunderstorm Wind, Boone

When
July 25, 7:40 PM CST
Where
Boone County, 2.31 mi SSW of Boone Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
42.020, -93.870

Tree damage with a tree on a power line and on fire.

Thunderstorm Wind, Marshall

When
July 25, 7:43 PM CST
Where
Marshall County, 0.86 mi SE of Marshalltown
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
42.040, -92.910

Thunderstorm Wind, Boone

When
July 25, 7:46 PM CST
Where
Boone County, 1.69 mi WNW of Pleasant Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.080, -93.980

Winds estimated of 55 to 60 MPH.

Thunderstorm Wind, Story

When
July 25, 7:49 PM CST
Where
Story County, 0.69 mi S of Ames Arpt
Measured
59 kt (68 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
41.990, -93.620

A plane was flipped at the Ames Airport.

Thunderstorm Wind, Story

When
July 25, 7:50 PM CST
Where
Story County, 1.39 mi WSW of Ames
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
42.026, -93.647

Large tree limb of about a foot in diameter was down on the ISU campus, along with several three to four inch diameter branches.

Thunderstorm Wind, Story

When
July 25, 7:50 PM CST
Where
Story County, 0.69 mi S of Ames Arpt
Measured
59 kt (68 mph) measured gust
Property damage
$10,000
Crop damage
$5,000
Reported by
ASOS
Coordinates
41.990, -93.620

Thunderstorm Wind, Story

When
July 25, 7:51 PM CST
Where
Story County, 0.86 mi NE of Story City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
42.190, -93.590

Two to three inch diameter trees down.

Thunderstorm Wind, Story

When
July 25, 7:53 PM CST
Where
Story County, 0.1 mi SSE of Nevada
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.019, -93.450

Three to four inch diameter tree down at the intersection of 8th and H. Crews working on it at the time. Other small branches were down and a trash can lid was blown off of a concrete bin. Five to six inch tree snapped at the East Park.

Thunderstorm Wind, Story

When
July 25, 7:54 PM CST
Where
Story County, Roland
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
42.170, -93.500

Six inch tree branch down in Roland with several other branches of three to six inch diameter downed.

Thunderstorm Wind, Story

When
July 25, 7:57 PM CST
Where
Story County, 0.86 mi NE of Story City
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
42.190, -93.590

Emergency Manager estimated winds of 60 MPH.

Thunderstorm Wind, Story

When
July 25, 8:03 PM CST
Where
Story County, 0.69 mi S of Colo
Measured
58 kt (67 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
42.010, -93.320

Thunderstorm Wind, Story

When
July 25, 8:04 PM CST
Where
Story County, Roland
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.170, -93.500

Sixty MPH winds along with pea size hail were reported. There was a secondary report of wind damage in the Gilbert area.

Thunderstorm Wind, Story

When
July 25, 8:05 PM CST
Where
Story County, 1.03 mi E of Huxley
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
41.900, -93.600

Power lines were down.

Hail, Story

When
July 25, 8:07 PM CST
Where
Story County, 2.76 mi S of Story City
Measured
1 in hail
Property damage
$1,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.140, -93.600

Thunderstorm Wind, Jasper

When
July 25, 8:09 PM CST
Where
Jasper County, 0.86 mi NE of Colfax
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.680, -93.240

Power lines down in Colfax.

Thunderstorm Wind, Hamilton

When
July 25, 8:12 PM CST
Where
Hamilton County, 0.86 mi NE of Jewell
Measured
61 kt (70 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
42.310, -93.640

Hail, Polk

When
July 25, 8:14 PM CST
Where
Polk County, 1.24 mi NE of Swanwood
Measured
0.75 in hail
Crop damage
$5,000
Reported by
Amateur Radio
Coordinates
41.690, -93.560

Thunderstorm Wind, Marion

When
July 25, 8:30 PM CST
Where
Marion County, 0.91 mi SE of Red Rock
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
41.419, -93.110

An IDOT wind sensor along the bridge recorded winds of 74 MPH. Winds possibly higher than adjacent areas due to sensor sighting.

Thunderstorm Wind, Grundy

When
July 25, 8:38 PM CST
Where
Grundy County, 0.86 mi SE of Conrad
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.220, -92.870

A large tree snapped in half by high winds.

Thunderstorm Wind, Poweshiek

When
July 25, 9:02 PM CST
Where
Poweshiek County, 0.52 mi E of Brooklyn
Measured
57 kt (66 mph) measured gust
Property damage
$3,000
Crop damage
$5,000
Reported by
Mesonet
Coordinates
41.730, -92.440

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385631, 385621, 385622, 385657, 385659, 385623, 385624, 385635, 385658, 385665, 385632, 385636, 385661, 385643, 385660, 385649, 385644, 385625, 385633, 385662, 385663, 402320, 385637, 402322, 385626, 385627, 385641, 385646, 385664, 385634, 385628, 385669, 385666, 385648, 385645, 385676, 385667, 385656, 385638, 385640, and more.